Central limit approximations for Markov population processes with countably many types

Andrew Barbour (Universität Zürich)
Malwina Luczak (University of Sheffield)


When modelling metapopulation dynamics, the influence of a single patch on the metapopulation depends on the number of individuals in the patch. Since there is usually no obvious natural upper limit on the number of individuals in a patch, this leads to systems in which there are countably infinitely many possible types of entity. Analogous considerations apply in the transmission of parasitic diseases.  In this paper, we prove central limit theorems for quite general systems of this kind, together with bounds on the rate of convergence in an appropriately chosen weighted $\ell_1$ norm.

Full Text: Download PDF | View PDF online (requires PDF plugin)

Pages: 1-16

Publication Date: October 12, 2012

DOI: 10.1214/EJP.v17-1760


  • Arrigoni, Francesca. Deterministic approximation of a stochastic metapopulation model. Adv. in Appl. Probab. 35 (2003), no. 3, 691--720. MR1990610
  • Barbour, A. D.; Luczak, M. J. Laws of large numbers for epidemic models with countably many types. Ann. Appl. Probab. 18 (2008), no. 6, 2208--2238. MR2473655
  • Barbour, A. D.; Luczak, M. J. A law of large numbers approximation for Markov population processes with countably many types. Probab. Theory Related Fields 153 (2012), no. 3-4, 727--757. MR2948691
  • Eibeck, Andreas; Wagner, Wolfgang. Stochastic interacting particle systems and nonlinear kinetic equations. Ann. Appl. Probab. 13 (2003), no. 3, 845--889. MR1994039
  • Kimmel, Marek; Axelrod, David E. Branching processes in biology. Interdisciplinary Applied Mathematics, 19. Springer-Verlag, New York, 2002. xviii+230 pp. ISBN: 0-387-95340-X MR1903571
  • Komlós, J.; Major, P.; Tusnády, G. An approximation of partial sums of independent ${\rm RV}$'s and the sample ${\rm DF}$. I. Z. Wahrscheinlichkeitstheorie und Verw. Gebiete 32 (1975), 111--131. MR0375412
  • Kretzschmar, Mirjam. Comparison of an infinite-dimensional model for parasitic diseases with a related 2-dimensional system. J. Math. Anal. Appl. 176 (1993), no. 1, 235--260. MR1222167
  • Kurtz, Thomas G. Solutions of ordinary differential equations as limits of pure jump Markov processes. J. Appl. Probability 7 1970 49--58. MR0254917
  • Kurtz, T. G. Limit theorems for sequences of jump Markov processes approximating ordinary differential processes. J. Appl. Probability 8 1971 344--356. MR0287609
  • Levins, R.: Some demographic and genetic consequences of environmental heterogeneity for biological control. Bull. Entomol. Soc. Amer./ ol15 (1969), 237--240.
  • Luchsinger, C. J. Stochastic models of a parasitic infection, exhibiting three basic reproduction ratios. J. Math. Biol. 42 (2001), no. 6, 532--554. MR1845591
  • Luchsinger, C. J. Approximating the long-term behaviour of a model for parasitic infection. J. Math. Biol. 42 (2001), no. 6, 555--581. MR1845592
  • Pazy, A. Semigroups of linear operators and applications to partial differential equations. Applied Mathematical Sciences, 44. Springer-Verlag, New York, 1983. viii+279 pp. ISBN: 0-387-90845-5 MR0710486
  • Ricker, W. E.: Stock and Recruitment. J. Fisheries Res. Board Canada/ 11, (1954), 559--623.
  • Verhulst, P.-F.: Notice sur la loi que la population poursuit dans son accroissement. Correspondance Mathématique et Physique/ 10, (1838), 113--121.

Creative Commons License
This work is licensed under a Creative Commons Attribution 3.0 License.